Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS Midland/Odessa, TX

August 27, 20184 counties in Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 27, 2018, 7:52 PM CDT for 4 counties in Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2018, 7:52 PM CDT (00:52 UTC)
Expired
Aug 27, 2018, 10:15 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Andrews County, TX, Ector County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 8:24 PM CDTFLASH FLOODMidland, TXFRONT STREET WAS FLOODING BETWEEN MARIENFELD AND GARFIELD IN MIDLAND.
Aug 27, 9:00 PM CDTFLASH FLOODMidland, TXLOTS OF STREETS IN MIDLAND ARE FLOODED WITH NUMEROUS STALLED VEHICLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1495 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1495 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2699 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WGUS54 KMAF 280052
FFWMAF
TXC003-135-317-329-280315-
/O.NEW.KMAF.FF.W.0027.180828T0052Z-180828T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
752 PM CDT MON AUG 27 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Southeastern Ector County in western Texas...
  Southeastern Andrews County in western Texas...
  Western Midland County in western Texas...
  Southwestern Martin County in western Texas...

* Until 1015 PM CDT.

* At 751 PM CDT, Doppler radar indicated thunderstorms producing 
  very heavy rain moving into Midland. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Midland, Odessa, Midland International Air and Space Port, Tarzan,
  Cotton Flat, Warfield, Midland Airpark and Skywest Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3232 10193 3178 10190 3169 10238 3223 10224

$$
2 follow-up statements
963 
WGUS74 KMAF 280134
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
834 PM CDT MON AUG 27 2018

TXC003-135-317-329-280315-
/O.CON.KMAF.FF.W.0027.000000T0000Z-180828T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Andrews TX-Midland TX-Martin TX-
834 PM CDT MON AUG 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHEASTERN ECTOR...SOUTHEASTERN ANDREWS...WESTERN MIDLAND AND
SOUTHWESTERN MARTIN COUNTIES...

At 831 PM CDT, trained weather spotters reported thunderstorms 
producing heavy rain in Midland along Front Street between
Marienfeld and Garfield. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Midland, Odessa, Midland International Air and Space Port, Tarzan,
Cotton Flat, Warfield, Midland Airpark and Skywest Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3232 10193 3178 10190 3169 10238 3223 10224

$$
391 
WGUS74 KMAF 280207
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
907 PM CDT MON AUG 27 2018

TXC003-135-317-329-280315-
/O.CON.KMAF.FF.W.0027.000000T0000Z-180828T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Andrews TX-Midland TX-Martin TX-
907 PM CDT MON AUG 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHEASTERN ECTOR...SOUTHEASTERN ANDREWS...WESTERN MIDLAND AND
SOUTHWESTERN MARTIN COUNTIES...

At 905 PM CDT, Midland Police Department reported numerous 
stalled vehicles on many of the major streets of Midland including 
Wadley and Garfield.  All unnecessary travel around town is 
discouraged.

Some locations that will experience flooding include...
Midland, Odessa, Midland International Air and Space Port, Tarzan,
Cotton Flat, Warfield, Midland Airpark and Skywest Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3232 10193 3178 10190 3169 10238 3223 10224

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 1:52 PM CDT, 6 hours earlier.

Area forecast discussion, Aug 27, 1:52 PM CDT, 6 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
152 PM CDT Mon Aug 27 2018

.DISCUSSION...

An upper trough deepening over the central/southern Rockies today
has flattened the upper ridge which has been over the region.
There does not appear to be much of any mid level features
traversing the forecast area, but thunderstorms are developing
over the Davis Mountains, and along a surface trough/instability
axis in an uncapped environment.  Expect storms to continue to
develop into this evening, with outflow winds aiding development
further eastward into the Permian Basin.  Hot temperatures and a
fairly dry subcloud layer could promote a few strong wind gusts,
while ample moisture through the atmospheric column could result
in locally heavy rainfall.  Storms could last through the evening
as a low level jet increases, then last well into the night in
some areas.

On Tuesday, hot temperatures will persist, despite a westbound
inverted ua trough helping to keep the upper ridge in a weakened
state.  Low level, southeasterly, upslope flow will also keep a
steady feed of low level moisture all the way into the higher
terrain where thunderstorms will develop again, in addition to along
a surface trough/instability axis in an uncapped environment.  A few
storms could produce strong winds and locally heavy rainfall, and
many storms could produce frequent lightning strikes.

The upper ridge will expand back over the region Wednesday and
beyond, which will likely relegate any convection to the mountains
of West texas, or the Caprock in Southeast New Mexico.  This will
also keep high temperatures well above normal, not to mention
morning lows generally staying above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75 100  75  96 /  20  10  20  10
Carlsbad                       71 100  71  96 /   0  10  10  20
Dryden                         75  97  75  97 /  10  10  10   0
Fort Stockton                  74  99  73  95 /  30  30  20   0
Guadalupe Pass                 71  94  69  91 /  10   0  10  10
Hobbs                          70  97  70  92 /  10  10  20  10
Marfa                          62  91  63  89 /  40  40  30  20
Midland Intl Airport           76 100  75  97 /  20  20  30  10
Odessa                         77 100  74  97 /  20  20  30  10
Wink                           76 104  75 100 /  30  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29/67
Hazardous weather outlook, Aug 27, 2:05 PM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Mon Aug 27 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
205 PM CDT Mon Aug 27 2018 /105 PM MDT Mon Aug 27 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening across portions of the Permian Basin, southeastern New
Mexico, Trans Pecos and Davis Mountains. Brief heavy rainfall and
gusty winds will occur with the strongest storms. Lighting will also
occur in and near any thunderstorm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

For Tuesday, scattered thunderstorms are possible over the Permian
Basin, southeastern New Mexico, the upper Trans Pecos, and the Davis
Mountains. The strongest of these storms will produce heavy rainfall
and strong winds. Lightning will occur in and near any thunderstorm.

For Wednesday through Saturday, significant weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 27, 3:20 PM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 PM CDT MON AUG 27 2018

TXZ058-272100-
Reeves County and Upper Trans Pecos TX-
320 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND WESTERN WARD
COUNTIES UNTIL 400 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Toyah. This storm is slowly moving east.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pecos, Toyah Lake and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 24 and 43.

LAT...LON 3155 10351 3152 10350 3150 10350 3147 10348
      3145 10349 3143 10347 3129 10341 3125 10374
      3143 10379
TIME...MOT...LOC 2020Z 260DEG 3KT 3137 10365

80
Special weather statement, Aug 27, 4:07 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
407 PM CDT MON AUG 27 2018

TXZ058>060-067-272145-
Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX-
407 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REEVES...
NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND SOUTHEASTERN LOVING
COUNTIES UNTIL 445 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mentone, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mentone and Slash Ranch.

LAT...LON 3153 10379 3178 10376 3194 10337 3156 10325
TIME...MOT...LOC 2107Z 256DEG 15KT 3169 10365

80
Special weather statement, Aug 27, 5:31 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
531 PM CDT MON AUG 27 2018

TXZ058-272315-
Reeves County and Upper Trans Pecos TX-
531 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 615 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Toyah, moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of west central Reeves
and east central Culberson Counties.

LAT...LON 3120 10394 3129 10414 3151 10407 3141 10378
TIME...MOT...LOC 2230Z 205DEG 8KT 3134 10399
Special weather statement, Aug 27, 6:27 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
627 PM CDT MON AUG 27 2018

TXZ061-068-280000-
Crane TX-Ector TX-
627 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ECTOR AND NORTHERN
CRANE COUNTIES UNTIL 700 PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Monahans, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Ector
and northern Crane Counties.

LAT...LON 3140 10264 3156 10274 3171 10249 3147 10235
TIME...MOT...LOC 2327Z 243DEG 7KT 3151 10262

80
Local storm report, Aug 27, 7:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
729 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             ODESSA                  31.85N 102.37W
08/27/2018  E0.88 INCH       ECTOR              TX   PUBLIC

            AT SCHLEMEYER FIELD IN ODESSA.

&&

MSCHULDT
Local storm report, Aug 27, 7:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
734 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     ODESSA                  31.85N 102.37W
08/27/2018                   ECTOR              TX   PUBLIC

            POWER WAS OUT IN WEST ODESSA. TRAMPOLINES WERE BEING
            BLOWN OVER IN GARDENDALE.

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:04 PM CDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Ward116 min
Aug 27, 7:05 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Presidio, Reeves3 hr
Aug 27, 7:13 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland32 min
Aug 27, 7:30 PM CDTFlash Flood WarningMAFEctor2 hr
Aug 27, 7:44 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland, Upton61 min
Aug 27, 8:25 PM CDTAreal Flood AdvisoryMAFMartin3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.